Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 261, NWS Las Vegas, NV

September 2, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 2, 2013, 1:35 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2013, 1:35 PM MST (20:35 UTC)
Expired
Sep 2, 2013, 4:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 111 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 2:00 PM MSTFLASH FLOOD6 Sse Kingman Airport, AZA SECTION OF DW RANCH ROAD WAS WASHED OUT DUE TO FLOWING WATER AND DEBRIS. THE ROAD WILL BE CLOSED FOR AT LEAST 12 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WGUS55 KVEF 022035
FFWVEF
AZC015-022330-
/O.NEW.KVEF.FF.W.0261.130902T2035Z-130902T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
135 PM MST MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 430 PM MST.

* AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE DEAN PEAK BURN        
  AREA...OR 11 MILES SOUTHEAST OF KINGMAN. THE STORM PRODUCING VERY  
  HEAVY RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  DEAN PEAK BURN AREA...
  DW RANCH ROAD...
  BLAKE RANCH ROAD...
  MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 60 AND 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS FALLING ON THE DEAN PEAK BURN AREA. BECAUSE OF THE 
LACK OF VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY DURING 
FLASH FLOODS...LEADING TO AN INCREASED RISK OF MUD AND DEBRIS FLOWS 
IN AND DOWNSTREAM OF THIS BURN AREA.

&&

LAT...LON 3520 11393 3519 11383 3517 11377 3507 11380
      3509 11386 3512 11390 3516 11394

$$

WOLCOTT
2 follow-up statements
470 
WGUS75 KVEF 022147
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
247 PM MST MON SEP 2 2013

AZC015-022330-
/O.CON.KVEF.FF.W.0261.000000T0000Z-130902T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
247 PM MST MON SEP 2 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT SHOWERS AND THUNDERSTORMS HAD DIMINISHED OVER THE DEAN PEAK 
BURN AREA. A RAINFALL SENSOR IN THE BURN AREA RECORDED JUST OVER AN 
INCH OF RAIN IN AN HOUR. RUNOFF AND DEBRIS FROM EARLIER RAINFALL MAY 
STILL BE FLOWING IN THE AREA AND THE WARNING WILL CONTINUE THROUGH 
430 PM.

LOCATIONS IMPACTED INCLUDE...
DEAN PEAK BURN AREA...
DW RANCH ROAD...
BLAKE RANCH ROAD...
MAINLY RURAL AREAS OF CENTRAL MOHAVE COUNTY.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 60 AND 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS FALLING ON THE DEAN PEAK BURN AREA. BECAUSE OF THE 
LACK OF VEGETATION...WATER LEVELS WILL RISE MUCH MORE RAPIDLY DURING 
FLASH FLOODS...LEADING TO AN INCREASED RISK OF MUD AND DEBRIS FLOWS 
IN AND DOWNSTREAM OF THIS BURN AREA.

&&

LAT...LON 3520 11393 3519 11383 3517 11377 3507 11380
      3509 11386 3512 11390 3516 11394

$$

WOLCOTT
844 
WGUS75 KVEF 022321
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
421 PM MST MON SEP 2 2013

AZC015-022331-
/O.EXP.KVEF.FF.W.0261.000000T0000Z-130902T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
421 PM MST MON SEP 2 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST FOR CENTRAL
MOHAVE COUNTY...

AT 420 PM MST...RADAR INDICATED NO RAIN OVER THE DEAN PEAK BURN 
AREA. NO REPORTS OF FLOODING HAD BEEN RECEIVED...SO THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE.

DRIVERS ON D W RANCH ROAD AND BLAKE RANCH ROAD SHOULD BE ALERT FOR 
POSSIBLE FLOWS OF MUD AND DEBRIS ON THE ROAD.

LAT...LON 3520 11393 3519 11383 3517 11377 3507 11380
      3509 11386 3512 11390 3516 11394

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 10:30 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 2, 10:30 AM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1030 AM PDT MON SEP 2 2013

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL ALLOW FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP ONCE AGAIN ACROSS PORTIONS OF THE AREA THIS
AFTERNOON AND EVENING. REMNANT MOISTURE ASSOCIATED WITH WHAT WAS
TROPICAL STORM KIKO IS EXPECTED TO CROSS SOUTHERN CALIFORNIA ON
TUESDAY WHICH SHOULD HELP TO TRIGGER SHOWERS AND THUNDERSTORMS
ACROSS THE AREA ESPECIALLY IN WESTERN PORTIONS. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BE AROUND THROUGH THE END OF THE
WEEK...HOWEVER THEY SHOULD MAINLY DEVELOP IN THE AFTERNOON AND
EVENING HOURS.
&&

.UPDATE...ONE BAND OF CLOUDS WAS TRAVERSING THE NORTHWEST CWA
PRODUCING A FEW SPRINKLES...AND CUMULUS WERE BEGINNING TO DEVELOP
OVER THE HIGHER TERRAIN IN THE FLASH FLOOD WATCH AREA. FORECAST
LOOKS ON TRACK SO NO UPDATE AT THIS TIME.
&&

.PREV DISCUSSION...
301 AM PDT MON SEP 2 2013

.SHORT TERM...CLOUDS HAVE CLEARED OUT ACROSS MOST OF THE AREA THIS
MORNING EXCEPT ACROSS THE NORTHWEST CWFA WHERE THEY ARE LIKELY BEING
ENHANCED BY THE MID/UPPER LEVEL TROUGH OFF THE COAST AND ASSOCIATED
JET STREAM MOVING ACROSS NORCAL. THIS FEATURE WILL BE WORTH WATCHING
AS WE MOVE INTO THIS AFTERNOON AND EVENING AS IT MAY HELP TO PROVIDE
ADDITIONAL LIFT FOR SHOWER AND THUNDERSTORM ACTIVITY TO GET GOING
OVER THE SOUTHERN SIERRA. ELSEWHERE THE MOISTURE THAT WAS IN PLACE
HAS 'THINNED' OUT A BIT, BUT STILL EXISTS AND WE STILL HAVE BROAD
INSTABILITY EXPECTED TO BE IN PLACE THIS AFTERNOON AND EVENING
ACROSS THE AREA. ALTHOUGH MODEL SOUNDINGS SHOW A CAP PRESENT THIS
MORNING INTO EARLY THIS AFTERNOON, WE SHOULD BE ABLE TO BREAK IT,
AND THUS I SUSPECT WE SHOULD SEE SHOWER AND THUNDERSTORM ACTIVITY
AROUND LATER TODAY WITH PERHAPS A BIT LATER STARTING TIME - CLOSER
TO OR JUST AFTER NOON OR 1 PM. WITH THE LACK OF CLOUDS AROUND THIS
MORNING, HEATING SHOULD BE AMPLE. HOWEVER, THERE ARE NO LARGE SCALE
FEATURES TO DRIVE CONVECTION TODAY AND THUS ACTIVITY WILL LIKELY GET
GOING OVER THE HIGHER TERRAIN AND THEN MOVE INTO THE VALLEYS FROM
THE WEST OR SOUTHWEST GIVEN THE STEERING FLOW PRESENT. ALTHOUGH
MODELS SHOW THE POTENTIAL FOR SOME SUBSIDENCE BEHIND THE FEATURE
THAT MOVED THROUGH YESTERDAY EVENING, IT STILL APPEARS THAT THE BEST
ODDS FOR CONVECTION THIS AFTERNOON AND EVENING WILL BE OVER LINCOLN,
NORTHERN MOHAVE AND THE HIGHER ELEVATIONS OF CLARK COUNTY AND I HAVE
ISSUED FLASH FLOOD WATCHES AS A RESULT (ALTHOUGH I KEPT OUT THE
SHEEP RANGE AS THE SPRING MOUNTAINS REMAIN AT HIGHER RISK DUE TO THE
CARPENTER 1 FIRE BURN). HIGH TEMPS WITH THE ADDED SUNSHINE TODAY
SHOULD BE ABOUT 2-3 DEGREES WARMER.

TONIGHT AND TUESDAY ARE LIKELY MUCH MORE INTERESTING AS THE FOCUS
SHIFTS TO WHAT HAPPENS WITH THE REMNANT MOISTURE AND ENERGY FROM
WHAT IS NOW TROPICAL DEPRESSION KIKO OFF THE COAST OF THE BAJA. THE
LATEST MODELS ALL BRING THIS UP TOWARDS SOCAL TONIGHT INTO TUESDAY
AND THEN LIFT IT OFF TOWARDS THE NORTHEAST. THE GFS PUSHES PWATS UP
TO 1.7-1.9 INCHES JUST OFF TO OUR WEST AND SOUTHWEST BUT SOME OF
THIS MOISTURE WILL BE INTERCEPTED BY THE COASTAL MOUNTAINS AND THE
SIERRA. GIVEN THIS EXTRA INFUSION OF MOISTURE AND A DEFINED FEATURE,
WE MAY SEE SHOWERS AND THUNDERSTORMS DEVELOP LATE TONIGHT INTO
TUESDAY MORNING OVER OUR WESTERN AND SOUTHERN CWFA AND THEN SEE
ACTIVITY DEVELOP FURTHER EAST AS TUESDAY PROGRESSES. I HAVE RAISED
POPS SIGNIFICANTLY ESPECIALLY ACROSS THE HIGHER ELEVATIONS OF INYO
COUNTY WHERE FLASH FLOOD WATCHES MAY BE NEEDED. IN ADDITION, WITH SO
MUCH HIGH LEVEL MOISTURE BEING SHOVED NORTHEASTWARD, WE SHOULD SEE
ABUNDANT CLOUD COVER TONIGHT INTO TUESDAY ESPECIALLY IN THE WEST AND
I ADJUSTED UP SKY COVER AS WELL. TEMPS TONIGHT AND ESPECIALLY ON
TUESDAY MAY BE HELD DOWN IF CLOUDS ARE THICK ENOUGH AND WE MAY BE A
LITTLE TOO WARM AS MAY THE MODELS. ACTIVITY SHOULD END BY TUESDAY
EVENING AS THIS FEATURE MOVES OFF TOWARD THE NORTHEAST AND OUT OF
OUR AREA AND WE LOOSE HEATING.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...SYNOPTIC PATTERN FOR WED-FRI
WILL BE DOMINATED BY A STRONG RIDGE CENTERED OVER COLORADO AND A
TROUGH OF LOW PRESSURE MOVING INTO THE PACIFIC NORTHWEST COAST.
MODELS DO SHOW AN INVERTED TROUGH MOVING WEST ACROSS OLD MEXICO
MID-WEEK. MODELS DIFFER WITH ECMWF THE ONLY MODEL SHOWING A WEAK
DISTURBANCE MOVING NORTH THROUGH SOUTHERN NEVADA THURSDAY MORNING.
SOMETHING TO MONITOR OVER THE COMING DAYS. MOISTURE NOT GOING
ANYWHERE FAST SO LOOK FOR ISOLATED THUNDERSTORMS IN THE VALLEYS
BECOMING SCATTERED OVER THE MOUNTAINS.

OVER THE WEEKEND...NW TROUGH MOVES EAST INTO THE NORTHERN ROCKIES AS
RIDGE EXPANDS WESTWARD FROM COLORADO. TROUGH TO THE NORTH MAY BRING
SOME DRYING TO NORTHERN AREA...WHILE NOT MUCH CHANCE IS NOTED IN THE
EASTERN AND SOUTHERN AREAS. KEPT HIGHEST POPS MAINLY OVER THE
MOUNTAINS OF LINCOLN/CLARK/MOHAVE COUNTY. EXPECT DAYTIME
TEMPERATURES TO BE AT OR SLIGHTLY ABOVE NORMAL.

.AVIATION...FOR MCCARRAN...WINDS SHOULD FAVOR TYPICAL DIURNAL TRENDS
THROUGH TONIGHT AWAY FROM ANY SHRA/TSRA ACTIVITY OR OUTFLOW
BOUNDARIES. THERE WILL BE A CHANCE OF SHRA/TSRA IN OR AROUND THE
VALLEY AFTER 20Z TODAY, HOWEVER, DUE TO THE LOW CONFIDENCE IN
ACTIVITY THE TAF WAS KEPT DRY. MAINLY SCT-BKN CLOUDS IN THE
AFTERNOON AND EVENING AOA 10-15K FEET.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT-BKN CLOUDS AOA 10-15K FEET THIS AFTERNOON AND
EVENING WITH WINDS FAVORING TYPICAL DIURNAL TRENDS. SCT SHRA/TSRA
MAINLY FROM 20Z TODAY THROUGH 04Z TUESDAY ACROSS LINCOLN, CLARK AND
MOHAVE COUNTIES ONCE AGAIN WITH ISO ACTIVITY WEST.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR NVZ015-019.
AZ...FLASH FLOOD WATCH UNTIL 11 PM MST THIS EVENING FOR AZZ001.
CA...NONE.
&&

MORGAN/STACHELSKI/PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Sep 2, 4:27 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
427 AM PDT MON SEP 2 2013

AZZ001-NVZ015-019-031000-
NORTHWEST PLATEAU-LINCOLN COUNTY-SPRING MOUNTAINS-
427 AM PDT MON SEP 2 2013 /427 AM MST MON SEP 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ARIZONA AND
NEVADA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST
ARIZONA...NORTHWEST PLATEAU. IN NEVADA...LINCOLN COUNTY AND SPRING
MOUNTAINS-RED ROCK CANYON FROM 11 AM PDT/MST THIS MORNING THROUGH
THIS EVENING.

LOW LYING AREAS AND LOW WATER CROSSINGS COULD SEE RAPIDLY FLOWING
WATER AS WELL AS ROCKS...MUD AND DEBRIS. ROADS THAT EXIST IN THESE
AREAS MAY BE IMPASSABLE. SOME DIRT SECONDARY ROADS COULD BE WASHED
OUT. BURN AREAS FROM RECENT FOREST FIRES COULD SEE DEBRIS FLOWS
DEVELOP...SUCH AS THE CARPENTER 1 BURN AREAS. DEBRIS FLOWS COULD
FORM AND IMPACT AREAS WELL AWAY FROM WHERE ANY RAIN EVEN FALLS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
SUNDAY AS A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA. HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING COULD OCCUR...ESPECIALLY IN
RECENT BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-003-036-CAZ519>527-NVZ014-016>018-020>022-031000-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
427 AM PDT MON SEP 2 2013 /427 AM MST MON SEP 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A MOIST AND UNSTABLE AIR MASS WILL LEAD TO ANOTHER DAY OF ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
SUNDAY AS A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE AREA. HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:37 AM MSTFlash Flood WatchVEFMohave18 hr
Sep 2, 4:49 PM MSTFlash Flood WarningVEFMohave116 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.